It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 10-05-2010, 12:30 PM   #1
Newbie
(male)
 
Join Date: Oct 2010
Location: Indiana, US
Posts: 2
PianoRainbow HB User
Trileptal and Cognitive Impairment

Hi,


Apart from what individuals have said, I can't find much literature on this, so I decided to take my query up with this forum board.

I was diagnosed with bipolar disorder a few years ago and have since been on various regimes of medications, but recently I've been experiencing a few adverse side effects that are really ******* me off! I'm currently on geodon (240mg), lamictal (200mg), and trileptal (2100mg, which I take incrementally three times daily -- 900 at night, 600 in the morning, and 600 in the afternoon).

Recently, we've upped the trileptal from 1500 to 2100 and it's really affecting my cognitive abilities. My short-term memory is going to ****, at the end of every day I have a hard to remembering all the things happened that day, sometimes I have little awareness of my surroundings, I mix up my words and grammar (completely unlike me), and I have the hardest time grasping really simple concepts. I can't understand squat! My intelligence has seriously been at a relative low. I read more slowly, I don't always comprehend what I read, and I can't do my school work. Stuff that would have otherwise been easy is a struggle.

Anyone else have any similar experiences? Is this a common, but undocumented, side effect of trileptal? Or is it an idiosyncratic reaction?


Thanks.

 
Old 10-05-2010, 01:34 PM   #2
Senior Veteran
(female)
 
Join Date: Feb 2009
Location: USA
Posts: 1,463
92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User
Re: Trileptal and Cognitive Impairment

PianoRainbow: You need to tell your doctor about this. You could be having toxic interactions with these drugs. Your body is telling you that something isn't right. You need to get a blood test to see what your levels are at. Tripletal is a seizure med. I took it for a while and had to get off of it because it was giving me asthmatic reactions.

These symptoms could also be allergic reactions. If your doctor won't answer your questions, talk to a pharmacist about the interactions between all of these. Be your own advocate. The doctor isn't taking the med, you are.

 
Sponsors Lightbulb
   
Old 10-29-2010, 08:32 PM   #3
Senior Member
(female)
 
Join Date: Mar 2005
Posts: 270
cardshark HB Usercardshark HB User
Re: Trileptal and Cognitive Impairment

Hi PianoRainbow and welcome to the boards.

I'm sorry to hear you are having the problems you are but know that you are not alone and I completely understand the side effects your dealing with. I was on both Lamictal and Trileptal for seizures, at different times, and my brain function went down the drain. I ended up having to drop out of college as a result. Classes that normally would have been an easy A for me, I was flunking. I felt so stupid, I couldn't remember anything. It was so frustrating. I was getting no seizure relief and couldn't stand the side effects anymore and my doctor gradually took me off the meds and my brain function is much better.

Hang in there!

Quote:
Originally Posted by PianoRainbow View Post
Hi,


Apart from what individuals have said, I can't find much literature on this, so I decided to take my query up with this forum board.

I was diagnosed with bipolar disorder a few years ago and have since been on various regimes of medications, but recently I've been experiencing a few adverse side effects that are really ******* me off! I'm currently on geodon (240mg), lamictal (200mg), and trileptal (2100mg, which I take incrementally three times daily -- 900 at night, 600 in the morning, and 600 in the afternoon).

Recently, we've upped the trileptal from 1500 to 2100 and it's really affecting my cognitive abilities. My short-term memory is going to ****, at the end of every day I have a hard to remembering all the things happened that day, sometimes I have little awareness of my surroundings, I mix up my words and grammar (completely unlike me), and I have the hardest time grasping really simple concepts. I can't understand squat! My intelligence has seriously been at a relative low. I read more slowly, I don't always comprehend what I read, and I can't do my school work. Stuff that would have otherwise been easy is a struggle.

Anyone else have any similar experiences? Is this a common, but undocumented, side effect of trileptal? Or is it an idiosyncratic reaction?


Thanks.

Last edited by cardshark; 10-29-2010 at 08:36 PM.

 
Old 12-10-2010, 10:23 PM   #4
Newbie
(female)
 
Join Date: Dec 2010
Location: Philadelphia, PA
Posts: 1
Linger21 HB User
Re: Trileptal and Cognitive Impairment

Hi all,

I have been taking Lamictal for the past 9 years or so, Trileptal for roughly 5 years for Bipolar Disorder. I could never understand why I have such a problem with my memory and concentration and I*m finally finding articles and blogs about lamictal and the side effects. (It is taking me a while just to type something this simple in a thread ha) I finally got so upset about this I had a meltdown and my dr. recently put me on Adderall XR for ADHD. He told me he always thought I was ADHD but never wanted to put me anything because of the chance of me going into manic episodes. Adderall helped for a bit and now I*m back into my "dumb" state of mind. I was always a bright kid when I was younger until all these meds came into play. So, anyway I*m really glad to have found these posts. I believe it is the lamictal that interferes with memory. I am at lost of words, people look at me like I*m dumb when I cant finish things correctly or remember how to spell. Its so frustrating. Its made me more depressed. I tried college 2 times and had to drop out just because I couldnt get it. I couldnt remember anything. I feel like I*ve suffered for long enough and I cant do this anymore! Sorry this is kinda a venting post but I just wanted to write to let you know you*re not alone!

 
Old 03-29-2011, 11:50 AM   #5
Newbie
(female)
 
Join Date: Mar 2011
Location: RI
Posts: 5
lucyluu2008 HB User
Re: Trileptal and Cognitive Impairment

I have been on Trileptal since 2000, 1200 mg a day, doc has since added Topamax 300, Vimpat 400 mg, before the added of Topamax.. it was ok. Topamax is the zigger. so is Vimpat.But after a few days i was ok... Vimpat... weeks... I am sorry you are having troubles with Trileptal my dear friend had it also. But as we all know what works for one does not work for everyone.
Yes.. call your doc, tell him or her feeling that way on top of sz !! yuck...

Pam

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Trileptal and Cognitive Impairment PianoRainbow Bipolar Disorder 1 09-05-2012 09:07 PM
Cognitive Impairment A Symptom? ITH3 Anxiety 11 10-08-2009 11:06 AM
Trileptal anyone? Neshik Epilepsy 36 01-06-2008 08:00 PM
Schizophrenia and cognitive impairment? joebloggs2 Schizophrenia 0 12-02-2007 01:58 PM
cognitive impairment - pls help mergin Brain & Nervous System Disorders 31 07-31-2007 09:01 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 09:15 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!